Illinois, 2020

Hail in Illinois, March 27, 2020

March 27, 2020 · NWS LSX · 1 event in 1 county or zone

A stationary front across the region was the focus for thunderstorm development. An MCS developed over western Missouri and moved east along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A stationary front across the region was the focus for thunderstorm development. An MCS developed over western Missouri and moved east along the boundary. Numerous reports of large hail were reported with the severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 26, 11:40 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 26, 11:40 PM CST, 2 hours 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1240 AM CDT Fri Mar 27 2020

.UPDATE...
Issued at 934 PM CDT Thu Mar 26 2020

Very little has changed to overall thinking for the remainder of
tonight. Present indications are that thunderstorms will develop
across east-central KS into west-central MO between 04-06z as
convergence associated with the southwesterly LLJ allows parcels
within the slope frontal zone to reach the LFC. The thunderstorms
will then track quickly eastward at near 50 mph along/north of
the I-70 corridor through the overnight hours. MUCAPE of 500-1000
j/kg and steep mid level lapse rates along with strong deep layer
shear would continue to favor elevated supercells with a large
hail threat, potentially greater than 2 inches in diameter.

Glass

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 423 PM CDT Thu Mar 26 2020

Earlier shower and thunderstorm activity has moved east of the
area and not much has been able to develop over the area this
afternoon as a shortwave ridge has built into the region. Much of
the area has managed to clear out this afternoon except over
northeast Missouri and west central Illinois which is north of
quasi-stationary front. The RAP/NAM show this front sinking
southward through this evening.  Thunderstorms are expected to
develop over eastern Kansas/western Missouri later this evening as
low level moisture convergence increases ahead of a weak
shortwave trough that will move across the area tonight.
Thunderstorms will likely congeal into a MCS after midnight that
will move east across Missouri with forecast 700-500mb lapse rates
>7C/km. This will bring the threat for very large hail,
particularly over central MO well as damaging winds. This MCS
will gradually weaken as it moves east into Illinois late tonight
into early Friday.

GFS/NAM have the front lingering over the southern part of the CWA
early on Friday before it begins to move back north as a warm
front late in the day. Upper ridge will move across the area early
in the day which suppress chances somewhat, but then chances will
increase late in the afternoon and evening as upper flow begin to
turn out of the southwest in advance of an upper low coming out of
the western CONUS. If thunderstorms are able to develop along the
warm front, then MLCAPES will be in excess of 2000 J/kg and deep
layer shear will be in excess of 60kts, so supercells will be
possible over the area.

Have kept with above normal temperatures tonight into Friday
night.

Britt

.LONG TERM...  (Saturday through Next Thursday)
Issued at 423 PM CDT Thu Mar 26 2020

Thunderstorms will continue Saturday into Saturday night as the
warm front will move north of the area and a cold front will sweep
across the area late Saturday. Once again, there will be
sufficient instability/shear across the area for organized severe
storms along the cold front over eastern Missouri into Illinois.
All hazards will be possible including large hail, damaging winds,
and a few tornadoes. In addition, outside of the thunderstorms,
the strong surface low that is moving across the Upper Midwest
will cause a tight pressure gradient over Missouri and Illinois
this weekend which will likely cause wind gusts on Saturday and
Sunday of 30-40 mph.

This system will move off to the east, and then another system
will move into the region early next week bringing showers to the
area on Tuesday.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1224 AM CDT Fri Mar 27 2020

Showers and thunderstorms will track east along the Interstate 70
corridor from Kansas City to Columbia to St. Louis through the
overnight hours impacting KCOU and KSTL/KSUS/KCPS. The
strongest/severe storms will have a threat of large hail and gusty
winds. KUIN may remain just north of the thunderstorm activity and
see only showers.

The lionshare of the storms should pass to the east of all the
terminals between 12-15z with showers lingering in their wake and
ending by 17z. Otherwise stratus has spread southward across the
area in the wake of the earlier cold frontal passage bringing IFR
flight conditions. I think IFR to MVFR flight conditions will
persist through much of Friday, with improvement to VFR at KCOU
and the St. Louis terminals around 23-01z.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 26, 2:24 PM CST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
324 PM CDT Thu Mar 26 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-272030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
324 PM CDT Thu Mar 26 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely late tonight.  A few of these storms may
become severe, particularly across central and east central
Missouri. The primary threat will be large hail, with damaging winds
also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chance for thunderstorms will continue Friday morning, then
more thunderstorms are likely for much of the area Friday afternoon
through Saturday. A few strong to severe storms are possible early
Friday and again Friday afternoon through Friday night, with large
hail and damaging winds the main threats. Another round severe storms
will be possible on Saturday into Saturday evening with large hail,
damaging winds, and possible tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

Britt

In the hours before

Local storm report, Mar 27, 1:46 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
246 AM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 AM     HAIL             1 SSE SAINT PAUL        38.83N 90.73W
03/27/2020  E0.50 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

TILLY
Local storm report, Mar 27, 2:04 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
304 AM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             4 NW FLINT HILL         38.88N 90.92W
03/27/2020  E1.00 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

TILLY
Local storm report, Mar 27, 2:08 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
308 AM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             1 S SAINT PAUL          38.84N 90.73W
03/27/2020  M1.00 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

KD
Local storm report, Mar 27, 2:09 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
309 AM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     HAIL             1 N O'FALLON            38.83N 90.70W
03/27/2020  E1.00 INCH       ST. CHARLES        MO   PUBLIC

&&

KD
Local storm report, Mar 27, 2:11 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 AM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     HAIL             1 N FLORISSANT          38.81N 90.32W
03/27/2020  E1.00 INCH       ST. LOUIS          MO   NWS EMPLOYEE

&&

KD
Local storm report, Mar 27, 2:12 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 AM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     HAIL             2 NNE O'FALLON          38.81N 90.70W
03/27/2020  E1.00 INCH       ST. CHARLES        MO   BROADCAST MEDIA

&&

TILLY

The radar

The St Louis radar (KLSX), 55 km away, was scanning. The volume nearest the first event began at 08:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
March 27, 2:16 AM CST to 2:58 AM CST
Where
Madison County, Wood River to 0.99 mi NNE of Highland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.850, -90.080

A wide swath of large hail between an inch and 1.50 inches in diameter fell along the I-270/I-70 corridor in central portions of Madison County. Large hail was reported in Wood River, Roxana, Poag, Edwardsville, Glen Carbon, and Highland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881643.